Boots WebMD Partners in Health
Return To Boots

HIV & AIDS health centre

Side effects of antiretroviral drugs

BMJ Group Medical Reference

The most common side effects of antiretroviral drugs are nausea or vomiting, diarrhoea, tiredness, stomach or head pains, a rash, and loss of appetite. [39] [40] There are many other side effects. Here we've looked at some of these side effects in more detail.

Nausea

Feeling sick (nausea) is one of the most common side effects of antiretroviral drugs.

There are drugs to help, but you should talk to your doctor before taking anything. The nausea drugs may stop your antiretroviral drugs working.

There are some things you can do to help with nausea. [41]

  • Eat small amounts of food more often rather than three main meals each day.

  • Avoid spicy and rich foods.

  • Learn how you should take your tablets. If you can take them with food this may help.

  • Some people find that peppermint tea or ginger tea settles their stomach.

Feeling tired

There are several reasons why you may feel tired if you have HIV infection. Tiredness can be caused by:

Your doctor may suggest that you have a blood test. This can help your doctor decide what's making you feel tired. The more information you can give your doctor, the easier it will be to find the cause.

If you feel so tired that you can't do the things you'd like to, you should see your doctor. It's important to get treatment because being tired can make your illness get worse more quickly. [42]

Rashes

Most rashes caused by antiretroviral drugs can affect a large part of the body and might make you feel itchy. But they are not usually serious. Nevirapine, efavirenz, atazanavir, and abacavir are known to cause rashes. More severe rashes, which you can get at the same time as a fever or ulcers in the mouth, may need a change in treatment.

Around a quarter of people who take these drugs get a mild or moderate rash. A more severe rash affects about 1 in 100 people with most of the drugs and 1 in 60 with nevirapine. To learn more, see More serious problems with antiretroviral drugs.

Lipodystrophy syndrome

If you take antiretroviral drugs, you may find that the shape of your body changes as fat is lost from some areas and gained in others. [43] Tests may also show that the level of fats in your blood is higher than normal. This can increase the risk that you will develop heart disease, which can lead to a heart attack.

Also, the way your body controls your blood sugar with insulin may not work as well as it should. Doctors call this insulin resistance, and it increases your risk of getting diabetes. Doctors call this combination of effects on body fat and on sugar and fats in the blood lipodystrophy syndrome.

Last Updated: August 15, 2013
This information does not replace medical advice.  If you are concerned you might have a medical problem please ask your Boots pharmacy team in your local Boots store, or see your doctor.

Popular Slideshows & Tools on Boots WebMD

woman looking at pregnancy test
Early pregnancy symptoms
humbug hard candies
Diarrhoea & more
donut on plate
The truth about sugar addiction
smiling african american woman
Best kept secrets for beautiful hair
couple watching sunset
How much do you know?
hand extinguishing cigarette
13 best tips to stop smoking
assorted spices
Pump up the flavour with spices
crossword puzzle
Help for the first hard days
bag of crisps
Food cravings that wreck your diet
probiotic shakes
Help digestion
polka dot dress on hangar
Lose weight without dieting